Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Catheter Cardiovasc Interv. 2006 Mar;67(3):335-43.

Outcomes of contrast-induced nephropathy: experience in patients undergoing cardiovascular intervention.

Author information

  • Department of Medicine, Division of Cardiology, William Beaumont Hospital, Royal Oak, Michigan 48073, USA. pmc975@ameritech.net

Abstract

Use of iodinated contrast media for diagnostic and interventional procedures is increasing as computed tomography and percutaneous coronary intervention (PCI) technologies provide increasing patient benefit. Although some complications associated with contrast media are mild and transient, contrast-induced nephropathy (CIN) can negatively affect long-term patient morbidity and mortality. The incidence of and outcomes from CIN have been carefully studied in cardiology patients. A number of studies have identified CIN-associated complications in PCI patients, including bleeding, hematoma, stroke, adult respiratory distress syndrome, electrolyte imbalances, and sepsis. In post-PCI patients, rates of myocardial infarction and vessel reocclusion are more common in patients with CIN. Therefore, in-hospital mortality is increased in patients with CIN. In patients requiring dialysis after PCI, several studies have shown the 1-year mortality rate to be >55%. Even moderate renal dysfunction not requiring dialysis is associated with increased mortality in patients with coronary artery disease. Precautionary measures before, during, and after the use of contrast media that reduce the incidence of CIN, such as discontinuation of nephrotoxic medications, adequate hydration, and use of appropriate volumes and types of contrast media, should be considered in all patients with renal insufficiency or with other risk factors for CIN.

Copyright (c) 2006 Wiley-Liss, Inc.

PMID:
16489569
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for John Wiley & Sons, Inc.
    Loading ...
    Write to the Help Desk